Texas, 2012Damaging Wind in Texas, December 14, 2012
December 14, 2012 · NWS OUN · 1 event in 1 county or zone
A large and intense squall line developed along a cold front over eastern New Mexico during the early afternoon, then swept quickly east through the Texas Panhandle and western north Texas by evening. A bowing segment produced some severe wind gusts during the 6:00pm hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large and intense squall line developed along a cold front over eastern New Mexico during the early afternoon, then swept quickly east through the Texas Panhandle and western north Texas by evening. A bowing segment produced some severe wind gusts during the 6:00pm hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 14, 2:43 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Dec 14, 2:43 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
243 PM CST FRI DEC 14 2012
.DISCUSSION...
A STRONG SHORTWAVE WILL CONTINUE TO MOVE FROM THE SOUTHWEST U.S.
INTO THE CENTRAL AND SOUTHERN PLAINS THROUGH THIS EVENING AND
OVERNIGHT. AS THIS OCCURS...LOW AND MID LEVEL MOISTURE WILL
CONTINUE TO INCREASE...WITH PERSISTENT LOW AND MID LEVEL
CLOUDINESS. AS THE WAVE LIFTS NORTH OF THE CWA TONIGHT...A QUICK
SHOT OF SHOWERS AND ISOLATED STORMS IS EXPECTED. BETTER RAIN
CHANCES WILL EXIST ACROSS THE NORTHERN HALF OF OKLAHOMA...WITH
DECREASING CHANCES ACROSS FAR SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS. STILL...MEASURABLE RAINFALL IS EXPECTED ACROSS A GOOD PART
OF THE AREA...THOUGH AMOUNTS WILL GENERALLY RANGE FROM A TENTH TO
A QUARTER INCH. ISOLATED AREAS NORTH OF INTERSTATE 40 THAT SEE
MORE THUNDERSTORM ACTIVITY MAY PICK UP AN INCH. THERE WILL ALSO BE
A NARROW WINDOW OF OPPORTUNITY FOR AN ISOLATED SEVERE
STORM...MAINLY ACROSS FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
THROUGH 9 PM.
AS THE STORM SYSTEM LIFTS OUT...VERY DRY AIR WILL MOVE INTO THE
REGION. THIS DRY AIR COMBINED WITH WINDY CONDITIONS...CONTINUED
DROUGHT...AND TEMPERATURES IN THE UPPER 60S AND LOW 70S WILL
CREATE HAZARDOUS FIRE WEATHER CONDITIONS TOMORROW AFTERNOON ACROSS
PARTS OF SOUTHERN OKLAHOMA AND NORTH TEXAS. FOR NOW...WILL
MAINTAINTHE FIRE WEATHER WATCH...AND EXPAND IT TO COVER THE
SOUTHERN HALF OF OKLAHOMA. PORTIONS OF THE WATCH AREA MAY BE
UPGRADED TO RED FLAG WARNING THIS EVENING OR OVERNIGHT.
AFTER TOMORROW...THE UPPER PATTERN REMAINS FAIRLY PROGRESSIVE. WE
WILL CONTINUE TO SEE MILD AND DRY CONDITIONS THROUGH MID TO LATE
WEEK. THE NEXT SYSTEM TO RESULT IN ANY MARKED CHANGE OVER THE AREA
WILL COME WEDNESDAY NIGHT INTO THURSDAY AS A STRONG COLD FRONT
PUSHES THROUGH THE REGION. THIS FRONTAL PASSAGE LOOKS TO BE
DRY...AND WILL KEEP THE FORECAST DRY THROUGH THE EXTENDED PERIOD.
TEMPERATURES BEHIND THE FRONT SHOULD AT LEAST BE CLOSER TO NORMAL
FOR EARLY TO MID DECEMBER...THOUGH THE COLD SPELL WILL LIKELY BE
SHORT LIVED.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 44 64 38 58 / 70 0 0 0
HOBART OK 39 67 37 59 / 60 0 0 0
WICHITA FALLS TX 43 71 40 66 / 50 0 0 0
GAGE OK 39 61 32 52 / 40 0 0 0
PONCA CITY OK 43 62 34 53 / 80 0 0 10
DURANT OK 49 74 46 70 / 60 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH SATURDAY AFTERNOON FOR OKZ021>023-027-028-
033>048-050>052.
TX...FIRE WEATHER WATCH SATURDAY AFTERNOON FOR TXZ083>090.
&&
26/84Hazardous weather outlook, Dec 14, 2:40 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CST FRI DEC 14 2012
OKZ004>048-050>052-TXZ083>090-151300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
240 PM CST FRI DEC 14 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND WEST OF A LINE FROM WOODWARD TO
ALTUS OKLAHOMA TO KNOX CITY TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH AROUND
8 PM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS THROUGH
EARLY THIS EVENING.
DISCUSSION...
A POTENT AND FAST-MOVING STORM SYSTEM WILL CROSS THE SOUTHERN AND
CENTRAL PLAINS THIS EVENING THROUGH SATURDAY MORNING. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. INSTABILITY IS NOT
HIGH... BUT IS SUFFICIENT FOR AN ISOLATED SEVERE THUNDERSTORM TO
PRODUCE DAMAGING WIND GUSTS OF 55 TO 65 MPH. THIS INSTABILITY WILL
DECREASE THIS EVENING AND THE SEVERE WEATHER THREAT WILL DIMINISH
QUICKLY IN THE EARLY TO MID EVENING HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 PM CST SATURDAY DEC 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED SATURDAY THOUGH THURSDAY.
OTHER HAZARDOUS WEATHER...
A FIRE WEATHER WATCH IS IN EFFECT FOR SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS SATURDAY AFTERNOON. GUSTY WINDS AND WARM TEMPERATURES WILL
RESULT IN AN ELEVATED RISK OF WILDFIRES ON WEDNESDAY AS WELL.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 6 AM
ON SATURDAY DECEMBER 15.In the hours before
Special weather statement, Dec 14, 5:32 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CST FRI DEC 14 2012
OKZ014-021-033-034-142345-
ROGER MILLS OK-HARMON OK-GREER OK-BECKHAM OK-
532 PM CST FRI DEC 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR ROGER
MILLS...HARMON...GREER AND BECKHAM COUNTIES UNTIL 545 PM CST...
AT 525 PM CST...SEVERE THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 4 MILES WEST OF NEW MOBEETIE TEXAS TO DOZIER TEXAS TO 4 MILES
NORTH OF TELL TEXAS...MOVING NORTHEAST AT 60 MPH. THESE STORMS WILL
ENTER HARMON... GREER... BECKHAM AND ROGER MILLS COUNTIES BEFORE
6 PM. IF STORM INTENSITY PERSISTS... SEVERE THUNDERSTORM WARNINGS
WILL BE LIKELY.
HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
LOCATIONS IMPACTED INCLUDE...
HOLLIS...ERICK...GOULD...REYDON...TEXOLA...DURHAM...SWEETWATER...
VINSON...MCKNIGHT...MADGE AND DEMPSEY.
LAT...LON 3584 10000 3594 9985 3539 9966 3464 9976
3456 9999
TIME...MOT...LOC 2325Z 238DEG 54KT 3552 10052 3508 10033 3445 10041
..SPEG.Special weather statement, Dec 14, 5:40 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
540 PM CST FRI DEC 14 2012
TXZ083-084-087-150015-
HARDEMAN TX-FOARD TX-KNOX TX-
540 PM CST FRI DEC 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR HARDEMAN...FOARD AND
KNOX COUNTIES UNTIL 615 PM CST...
AT 534 PM CST...SEVERE THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 10 MILES NORTH OF CHILDRESS TO 6 MILES EAST OF GIRARD...MOVING
EAST-NORTHEAST AT 55 MPH. IF STORM INTENSITY PERSISTS... SEVERE
THUNDERSTORM WARNINGS WILL LIKELY BE ISSUED FOR HARDEMAN... FOARD AND
KNOX COUNTIES AS THESE STORMS APPROACH.
HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
LOCATIONS IMPACTED INCLUDE...
QUANAH...KNOX CITY...CROWELL...BENJAMIN...GOODLETT...LAZARE...
TRUSCOTT AND COPPERS BREAK STATE PARK.
LAT...LON 3422 10001 3456 10000 3456 9997 3436 9966
3341 9976 3340 9977 3339 9998
TIME...MOT...LOC 2334Z 254DEG 46KT 3457 10024 3338 10055
..SPEG.Thunderstorm Wind, Foard
- When
- December 14, 6:20 PM CST
- Where
- Foard County, Crowell
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.980, -99.720
Power lines were reported down and windows blown in, along with tin roofs peeled back.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, December 14, 20121 death · $30,000 · EF0 · 23 events
- Damaging Winds and High Wind in Texas, December 14, 2012$11,000 · 67 kt wind · 19 events
- Heavy Snow and Damaging Winds in New Mexico, December 14, 201257 kt wind · 14 events
- Winter Storm and Winter Weather in Colorado, December 14 to 16, 201212 events
- High Wind in Texas, December 14 to 15, 201270 kt wind · 6 events
- Winter Storm in Colorado, December 14 to 15, 20123 events
- Winter Storm and Winter Weather in Utah, December 14 to 15, 20122 events
- Damaging Winds in Oklahoma, December 14, 2012$10,000 · 56 kt wind · 2 events
- High Wind in Texas, December 14, 201254 kt wind · 2 events
- High Wind in New Mexico, December 14, 20121 event
- Winter Storm in Alaska, December 14 to 15, 20121 event
- Heavy Snow in Arizona, December 14 to 15, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422773.